Missouri, 2004Flash Flooding and Hail in Missouri, May 18 to 19, 2004
May 18 to 19, 2004 · NWS EAX · 7 events in 5 counties and zones
5 hail, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 18, 2:35 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, May 18, 2:35 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT TUE MAY 18 2004
.DISCUSSION...
MAIN FORECAST CONCERN IN THE SHORTER TERM IS WITH CHANCES OF
PRECIPITATION AS PATTERN REMAINS QUITE UNSETTLED. WEAK WAVES IN FLOW
ARE DIFFICULT AT BEST TO TIME. IN THE VERY NEAR TERM...WATCHING
BOUNDARY THAT APPEARS TO BE SET UP FROM NEAR WICHITA...TO JUST SOUTH
OF KANSAS CITY THEN INTO CENTRAL MISSOURI. WIND FIELDS IN MISSOURI
STILL QUITE CHAOTIC DUE TO EARLIER CONVECTION SO CONVERGENCE ALONG
THIS BOUNDARY IN THAT AREA IS MINIMAL. HOWEVER...WINDS ARE PICKING
UP IN SOUTHEAST KANSAS AND COULD SEE ENOUGH LIFT TO GET SOMETHING
BREAKING THROUGH THE CAP AND GOING ALONG THE FRONT JUST TO THE
SOUTHWEST OF FORECAST AREA TOWARD 00Z. RUC MODEL HAS BEEN DEPICTING
THIS SCENARIO FAIRLY WELL. SHOULD SEE CONVECTION BUILD EASTWARD INTO
WEST CENTRAL MISSOURI ALONG THIS BOUNDARY WHERE ENOUGH SUNSHINE HAS
CREATED SOME INSTABILITY THIS AFTERNOON. BUT CORFIDI VECTORS WOULD
INDICATE IF THESE STORMS CAN BUILD INTO A COMPLEX...THEY WOULD WANT
TO TREND SOUTHWARD WHICH MAKES SENSE GIVEN WHERE BETTER MOISTURE AND
INSTABILITY RESIDE INTO NORTHEAST OKLAHOMA.
IF A COMPLEX DOES DEVELOP...SHOULD HOLD BACK NORTHWARD MOVEMENT OF
FRONT LATER TONIGHT AND ON WEDNESDAY MORNING. HAVE PULLED
THUNDERSTORM CHANCES BACK FURTHER SOUTH ON WEDNESDAY MORNING TO
ACCOUNT FOR THIS SLOWER RETURN. BY AFTERNOON...WITH BUILDING UPPER
RIDGE...SHOULD SEE FRONT TAKE A JUMP UP TO THE NORTH AS WINDS PICK
UP FROM THE SOUTH IN RESPONSE TO A DEVELOPING SURFACE WAVE IN WEST
CENTRAL KANSAS. WILL LEAVE A CHANCE OF STORMS IN THE AFTERNOON NEAR
IOWA BORDER...BUT EXPECTED TO BE PRETTY CAPPED ACROSS REST OF
FORECAST AREA IN THE AFTERNOON.
ON THURSDAY...SOME QUESTION ON WHERE FRONT WILL BE SETTING UP. ETA A
LITTLE FURTHER SOUTH WITH IT SLICING INTO NORTHERN MISSOURI BY
MIDDAY WHEREAS GFS KEEPS IT IN SOUTHERN IOWA. WITH WARM AIR MASS IN
PLACE...WILL LEAN TOWARD GFS SOLUTION...WITH ONLY LOW POPS REMAINING
IN THE EXTREME NORTHERN AREAS OF FORECAST REGION.
PC
IN THE LAST HALF OF THE FORECAST AN AMPLIFIED WEST COAST TROUGH AND
EAST COAST RIDGE WILL DOMINATE THE NATION. THIS AMPLIFIED PATTERN
WILL BE THE RESULT OF A STRONG EAST PACIFIC BLOCKING RIDGE THAT IS
FORECAST TO HOLD STRONG THROUGH NEXT WEEK. THE LATEST RUNS OF THE
MID RANGE MODELS ARE...IN GENERAL...ALL TRENDING TOWARDS THE
SOLUTION OFFERED BY THE ECMWF. THE ONE NOTABLE DIFFERENCE WAS THAT
GFS WANTED TO BEGIN TRANSLATING THE WEST COAST TROUGH ACROSS THE
NATION BEGINNING EARLY NEXT WEEK. THIS SEEMS UNREASONABLE DUE TO THE
ESTABLISHED BLOCKING RIDGE IN THE EAST PACIFIC...WHICH SHOULD SLOW
ANY EASTWARD PROGRESSION OF THE THE WEST COAST TROUGH. THEREFORE I
HAVE LEANED TOWARDS THE IDEA THAT THE TROUGH WILL COME OUT IN BITS
AND PIECES...AS SHOWN BY THE ECMWF. WITH THIS IN MIND...EXPECTATIONS
ARE THAT WEAK RIDGING WILL MOVE IN ACROSS THE CENTRAL PLAINS LATE
THIS WEEK...WITH A LEE SIDE LOW SPINNING UP IN WEST KANSAS AND
NEBRASKA IN ADVANCE OF THE DIGGING WEST COAST TROUGH. THIS WILL LIFT
A WARM FRONT BACK THROUGH NORTHERN MISSOURI FRIDAY AND
SATURDAY...HELPING TEMPERATURES RANGE 10 OR MORE DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR. AS THE TROUGH DIGS INTO THE WEST COAST
OVER THE WEEKEND IT IS THEN EXPECTED TO EJECT A SHORT WAVE THAT WILL
ORGANIZE THE LEE SIDE LOW INTO A COLD FRONT DRAPED ACROSS THE
MIDWEST. THIS FRONT WOULD THEN PUSH SOUTHEAST THROUGH MISSOURI
SUNDAY/MONDAY. MOISTURE LOOKS A LITTLE MARGINAL AT THIS TIME...BUT
WITH A FRONTAL BOUNDARY MOVING THROUGH SOME CHANCE THUNDERSTORM
POPS LOOK REASONABLE FOR SUNDAY AND MONDAY.
CUTTER
&&
.PREV DISCUSSION...
420 AM...
FORECAST CONCERN IS WITH PRECIP AND HEAVY RAIN POTENTIAL TODAY AND
TONIGHT. MCS OVER SOUTHEAST NEBRASKA AND NORTHEAST KANSAS SHOULD
CONTINUE TO MOVE EAST ACROSS MAINLY NORTHERN MISSOURI THIS MORNING
AS MOIST LOW LEVEL JET CONTINUES TO FOCUS ACROSS THAT AREA. HEAVY
RAIN IS EXPECTED HOWEVER THE HEAVIEST RAIN IS EXPECTED TO SHIFT
SOUTH OF AREAS WHICH RECEIVED HEAVY RAIN OVERNIGHT. EXPECT MOST IF
NOT ALL ON-GOING PRECIP TO DIMINISH BY AFTERNOON. HOWEVER NO CAP AND
SURFACE BOUNDARIES IN THE AREA COULD SPARK CONVECTION SO HAVE
MAINTAINED CHANCE POPS IN THE AFTERNOON. ANY STORMS WHICH DEVELOP
MAY BE SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT.
ANOTHER SHORTWAVE IS PROGGED TO MOVE ACROSS THE REGION OVERNIGHT.
DUE TO UNCERTAINTY IN LOCATION OF THE STALLING FRONT AND TIMING OF
THE SHORTWAVE...HAVE INCREASED POPS ONLY SLIGHTLY FOR ALL AREAS.
SHOULD AN MCS DEVELOP AS EXPECTED...PRECIP MAY LINGER INTO WEDNESDAY
MORNING ACROSS EASTERN SECTIONS OF THE FORECAST AREA.
STRONG RIDGE BUILDS IN FOR WEDNESDAY THROUGH THE END OF THE WEEK.
HAVE INCREASED TEMPS A FEW DEGREES FOR WEDNESDAY THROUGH FRIDAY AS
850MB TEMPS CLIMB INTO THE 20-22C RANGE. HAVE ALSO BUMPED MIN TEMPS
UP A FEW DEGREES.
NRR
930 PM MON...
EARLY EVENING SURFACE ANALYSIS INDICATES FRONTAL BOUNDARY HAS PUSHED
INTO EXTREME NORTHWEST MO. CONVECTION CONTINUES TO RE-DEVELOP
ALONG/JUST NORTH OF THIS BOUNDARY ACROSS NORTHWEST MO/SOUTHEAST
NE...AND EXPECT THIS TREND TO CONTINUE OVER THE NEXT FEW HOURS.
MARGINAL INSTABILITY HAS KEPT THIS CONVECTION BELOW SEVERE LIMITS
ACROSS CWA...WITH STRONGER CONVECTION LOCATED FURTHER NORTH ACROSS
IA. FURTHER WEST CONVECTION HAS STRUGGLED THUS FAR TO
DEVELOP/ORGANIZE ACROSS CENTRAL/WESTERN KS THIS EVENING...HOWEVER AS
LOW LEVEL JET STRENGTHENS OVER NEXT COUPLE OF HOURS EXPECT
CONVECTION TO INCREASE IN AREAL COVERAGE ACROSS CENTRAL
KS...POSSIBLY ENCROACHING ON WESTERN CWA LATE TONIGHT. HAVE KEPT
LIKELY POPS GOING ACROSS NORTHERN TWO TIERS OF COUNTIES THROUGH
OVERNIGHT HOURS...WHILE CONFINING CHANCE POPS TO AFTER 03Z ACROSS
REMAINDER OF CWA.
SEAMAN
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
EFFECTIVE JUNE 8, 2004...THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THIS
PRODUCT WILL CHANGE FROM AFDMCI TO AFDEAX. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8, 2004
Hazardous weather outlook, May 18, 11:42 AM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT TUE MAY 18 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MID AFTERNOON
HOURS ACROSS PORTIONS OF EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI. STORMS MAY BECOME MORE ORGANIZED DURING THE LATE AFTERNOON
HOURS ALONG A BOUNDARY THAT IS EXPECTED TO SET UP ACROSS THE SOUTHERN
PORTIONS OF THE KANSAS CITY METRO AREA...EAST TO AROUND BOONVILLE
MISSOURI. STORMS LATE THIS AFTERNOON WILL HAVE THE POTENTIAL OF
PRODUCING LARGE HAIL. IF THE STORMS CAN DEVELOP ENOUGH TO TAP INTO
THE SURFACE WIND FIELDS EVEN AN ISOLATED TORNADO OR WIND DAMAGE CAN
NOT BE RULED OUT.
THE STORMS THIS EVENING SHOULD BUILD SOUTH OUT OF THE OUTLOOK AREA.
THEN LATE TONIGHT AS THE BOUNDARY BEGINS TO LIFT NORTH AS A WARM
FRONT ADDITIONAL THUNDERSTORM DEVELOPMENT MAY TAKE PLACE. AGAIN THE
MAIN THREAT FOR THESE STORMS WOULD BE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WITH A VERY ACTIVE WEATHER PATTERN ACROSS THE CENTRAL PART OF THE
COUNTRY...THUNDERSTORMS ARE FORECAST FOR SEVERAL PERIODS DURING THE
EXTENDED OUTLOOK.
FIRST ON WEDNESDAY MORNING...STORMS MAY BE LIFTING NORTH THROUGH THE
NORTHERN HALF OF MISSOURI AND NORTHEAST KANSAS. IF NORTHERN MISSOURI
DOES SEE THESE STORMS...THE ADDITIONAL HEAVY RAINFALL ON ALREADY
SATURATED GROUND MAY LEAD TO FLOODING PROBLEMS. THESE STORMS MAY ALSO
CONTAIN LARGE HAIL. BY LATER IN THE DAY...THE FRONT SHOULD BE FAR
ENOUGH NORTH TO KEEP MOST OF THE THUNDERSTORM DEVELOPMENT NORTH OF
MISSOURI. HOWEVER...IF STORMS CAN DEVELOP LATE IN THE DAY ON
WEDNESDAY IN EXTREME NORTHERN MISSOURI...DAMAGING WINDS AND HAIL
WOULD BE POSSIBLE.
FURTHER OUT...ANOTHER FRONTAL BOUNDARY MOVING INTO THE AREA SATURDAY
NIGHT AND SUNDAY WILL BRING MORE CHANCES OF THUNDERSTORMS...FIRST IN
NORTHERN MISSOURI SATURDAY NIGHT...AND ACROSS THE ENTIRE OUTLOOK AREA
SUNDAY AND SUNDAY NIGHT. THE BEST CHANCE OF SEVERE STORMS WILL BE
WITH THE FRONT DURING THE DAY ON SUNDAY. THE NEXT CHANCE OF STORMS
WILL BE MONDAY NIGHT WITH YET ANOTHER FRONTAL BOUNDARY. AGAIN SEVERE
WEATHER MAY OCCUR WITH THIS FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING IN AREAS SOUTH OF THE MISSOURI RIVER...LATE TONIGHT AND
DURING THE MORNING ON WEDNESDAY ACROSS MAINLY NORTHWEST MISSOURI AND
NORTHEAST KANSAS...AND POSSIBLE LATE IN THE DAY IN EXTREME NORTHERN
MISSOURI ON WEDNESDAY.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
PC
Flash Flood, De Kalb
- When
- May 18, 5:45 PM CST to 8:45 PM CST
- Where
- De Kalb County, 7 mi SE of Amity
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.893, -94.405 (the zone’s center; the record gives no point)
Heavy rains caused a brief evacuation of a trailer park due to rapidly rising waters. Water over Highway EE.
Hail, Cass
- When
- May 18, 8:50 PM CST
- Where
- Cass County, 4 mi E of Cleveland
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.683, -94.533
Hail, Lafayette
- When
- May 18, 10:00 PM CST
- Where
- Lafayette County, Concordia
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.983, -93.583
Flash Flood, Cass
- When
- May 18, 10:15 PM CST to May 19, 3:45 AM CST
- Where
- Cass County, Peculiar
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
Heavy rains have caused over a foot of water on Highway 71.
Hail, Saline
- When
- May 18, 10:30 PM CST
- Where
- Saline County, Sweet Spgs
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.967, -93.417
Hail, Cass
- When
- May 18, 11:00 PM CST
- Where
- Cass County, Archie
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.483, -94.367
Hail, Pettis
- When
- May 18, 11:33 PM CST
- Where
- Pettis County, 9 mi N of Sedalia
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.833, -93.233
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, May 18, 20041 death · $4,000 · 1 event
- Lightning Strike in Mississippi, May 18, 20041 death · 1 event
- Flooding in Ohio, May 18 to 20, 2004$3.6 million · 3 events
- Flood and Hail in Ohio, May 18, 2004$383,000 · 52 kt wind · 19 events
- Flood in Louisiana, May 18 to 20, 2004$500,000 · 1 event
- Hail and Damaging Winds in Maryland, May 18, 2004$91,000 · 55 kt wind · 8 events
- Lightning Strike in Massachusetts, May 18, 2004$125,000 · 1 event
- Flash Flooding and Flood in Ohio, May 18 to 19, 2004$56,000 · 64 kt wind · 9 events
- Flood in West Virginia, May 18 to 19, 2004$75,000 · 1 event
- Tornadoes and Flash Flooding in Illinois, May 18, 2004F1 · 13 events
- Flood in Ohio, May 18, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 18, 2004$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399893, 5399890, 5399894, 5399891, 5399896, 5399892, 5399895.